The Saskatchewan RCMP and the Prince Albert Police Service are warning the public following recent calls involving illicit drugs believed to be fentanyl in Prince Albert and the surrounding area. The public is reminded that fentanyl is extremely dangerous and can cause severe illness, or be fatal, even in very small amounts.
“Prince Albert RCMP is aware of at least two suspected fentanyl overdoses in our detachment area in the past week. In both of these cases, naloxone was administered by emergency medical services. Thankfully, neither was fatal,” says Sgt. Lisa Molle of the Prince Albert RCMP. “It’s so important that everyone knows that there is fentanyl present in our community and what they should do if someone is overdosing.”
Prince Albert Police members responded to one suspected fentanyl overdose over the weekend where naloxone was administered by medical personnel. Fentanyl is often mixed with other drugs and the police service reminds the public that purchasing drugs from a street dealer carries an even higher risk of injury or death, as the user cannot be sure about the quality of the product or whether additional substances have been added. Drugs or medications should only be taken as prescribed. Those who use fentanyl, or have loved ones who do, should know what to do in case of an overdose.
How to recognize an overdose. Someone experiencing one may show signs and symptoms that include:
- Slow, weak or no breathing - Can’t be woken up
- Blue lips or nails - Choking, gurgling, or snoring sounds
- Dizziness and confusion - Drowsiness or difficulty staying awake
What to do when an overdose occurs. An overdose is a medical emergency. If you witness one, call 911 immediately. Emergency responders, including frontline Saskatchewan RCMP officers and PAPS members, carry naloxone, a fast-acting drug used to temporarily reverse the effects of overdoses caused by opioids.
You have some legal protection if you call for help. The Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose, including the person experiencing an overdose. The Act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives.
You can keep naloxone handy. Members of the public can also keep naloxone on hand if they or someone they know is at risk of overdose. The Government of Saskatchewan offers a ‘take home naloxone’ kit available free of charge at many locations in the province. Naloxone can also be purchased at the Saskatchewan pharmacies on this list.
There is help available. If you want to quit using drugs, there are services available to support you. To find services near you, visit www.saskatchewan.ca/addictions. You can also call the Province of Saskatchewan’s HealthLine at 811.
Getting dangerous illicit drugs off the street is a top priority for both the Saskatchewan RCMP and the Prince Albert Police Service. If you have information about drug trafficking in your area, you can report it to your local RCMP detachment by calling 310-RCMP or PAPS at 306-953-4222. Information can also be submitted anonymously through Crime Stoppers by calling 1?800?222?TIPS (8477) or submitting a tip online at www.saskcrimestoppers.com